BALTIMORE (WJZ) — Maryland health officials are investigating the state’s first case of bleeding caused by synthetic cannabinoids, also known as spice, K2, or fake weed.
The Maryland Poison Center at the University of Maryland School of Pharmacy received information on Tuesday about a fake weed user who was hospitalized because of severe bleeding.
Two deaths have been reported from dozens of cases of severe bleeding tied to fake weed in Illinois, and health officials say the symptoms in the Maryland case are similar to those in Illinois.
“You can just start bleeding, and it could happen in your gut. it could happen in your urine. It could happen in your brain. It could happen anywhere in your body,” said Dr. Bruce Anderson of the Maryland Poison Center.
The condition is known as synthetic cannabinoid-associated coagulopathy.
The Maryland Poison Center and the Maryland Department of Health are working to warn the public of the dangers of synthetic cannabinoids.
“You have no idea what chemical you’re getting so you’re playing Russian roulette,” said Karen Dobner whose son smoked the high-risk substance years ago and fatally drove into a house.
Symptoms include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding and back pain.
In New York, police have released videos of users in near zombie-like states. One captured a naked man blocking traffic.
In Chicago, authorities believe the problem is big rat poison mixed in with the fake pot.
Anyone who has used synthetic cannabinoids and develops significant unexplained bleeding it told to seek immediate medical care at a hospital and contact the Maryland Poison Center at (800) 222-1222.
The Poison Center says the Maryland case is still under investigation.